Thunderstorm Wind, Meade
- When
- March 26, 6:31 PM MST
- Where
- Meade County, 7 mi SSW of Plainview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.506, -102.224
Wind gusts were estimated at 60 mph.
A thunderstorm strengthened as it moved across southeastern Meade County and produced wind gusts around 60 mph south of Plainview.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm strengthened as it moved across southeastern Meade County and produced wind gusts around 60 mph south of Plainview.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 26, 2:00 PM MST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON MAR 26 2012
.DISCUSSION...20Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH
WELL DEFINED WARM FRONT ALONG I-90 AND COLD FRONT DEVELOPING INTO
NORTHEAST CO. 7MB/3HR PRESSURE FALLS AHEAD OF LOW AS SHORTWAVE IS
RAPIDLY MOVING INTO SOUTHEAST WY. HIGHLY ELEVATED RETURNS NOW
SHOWING UP AHEAD OF SHORTWAVE AND ON NOSE OF 100KT JET STREAK.
CONCERN THIS FORECAST IS DISPOSITION OF THESE STRONG WAVE.
12Z/18Z GUIDANCE IN PRETTY GOOD AGREEMENT. IT BRINGS SHORTWAVE OUT
NEGATIVELY-TILTED REACHING EASTERN ND BY 12Z TUESDAY. SURFACE LOW
RAPIDLY DEEPENS OVER NORTHEAST WY LATE THIS AFTERNOON AND RACES
INTO EASTERN ND BY 12Z TUESDAY. COLD FRONT BEHIND LOW RACES EAST-
NORTHEAST THROUGH THIS EVENING...PLOWING THROUGH THE CWA BY 06Z.
AHEAD OF COLD FRONT...LOW 50S TD/S POOLING GIVING AROUND 1KJ/KG
MLCAPE...BUT MLCIN FROM 50-100J/KG JUST AHEAD OF COLD FRONT. THIS
WILL BE A TOUGH CAP TO BREAK FOR SURFACE BASED STORMS...BUT
LATEST HRRR/LOCAL WRF MODEL SUGGESTS AS BEST UPPER LEVEL FORCING
OVERTAKES COLD FRONT JUST NORTHEAST OF SURFACE LOW...WE SHOULD SEE
A CLUSTER OF STORMS DEVELOP. DAMAGING WINDS POSSIBLE WITH ANY
STORM...AND LARGE HAIL WITH ANY SUPERCELL THAT DEVELOPS GIVEN
0-6KM BULK SHEAR REACHING 20-30M/S. STORMS WOULD MOVE AROUND 45KTS
TO THE NORTHEAST. WILL WATCH MESOSCALE DEVELOPMENT FOR SIGNS OF
SURFACE BASED CONVECTION.
OTHER BIG STORY WILL BE WIND BEHIND COLD FRONT. PRESSURE RISES
FORECAST OF 7-11MB BEHIND INITIAL COLD FRONT. COMBINED WITH 850MB
WINDS INCREASING TO 55KTS AND STRONG COLD AIR ADVECTION...IT
SHOULD BE ENOUGH TO PUSH STRONG WEST-SOUTHWEST WINDS TO THE
SURFACE OVER NORTHEAST WY/THE BLACK HILLS/SOUTHWEST SD EARLY THIS
EVENING AND THEN OVER NORTHWEST THROUGH SOUTH CENTRAL SD MID-
EVENING. SUBSIDENCE BEHIND COLD FRONT VERY IMPRESSIVE AND STRONG
DRYING AND LINKAGE THROUGH 700MB. LATEST RUC SHOWING SYSTEM A
LITTLE BIT SLOWER THAN PREVIOUSLY THOUGHT...BUT HEADLINES IN PLACE
WILL ACCOUNT FOR THAT SCENARIO. AS LOW MOVES INTO ND LATER THIS
EVENING...SECONDARY PRESSURE RISE SURGE MOVES INTO NORTHEAST
WY/NORTHWEST SD KEEPING WINDS GOING THERE. WINDS SPEEDS SOUTH OF
I-90 SHOULD DECREASE SOME AFTER 06Z.
TUESDAY...TIGHT GRADIENT WITH 50KT 850MB NORTHWEST WINDS WILL KEEP
HIGH WINDS GOING OVER NORTHWEST PORTIONS OF THE CWA THROUGH
TUESDAY AFTERNOON. WILL LIKELY NEED AT LEAST A WIND ADVISORY
FURTHER SOUTH ON THE SD PLAINS. TEMPERATURES WILL BE NEAR
GUIDANCE WITH A FEW LINGERING SHOWERS OVER THE FAR NORTH UNDER
CYCLONIC FLOW ALOFT.
TUESDAY NIGHT/WEDNESDAY...UPPER RIDGE BUILDS INTO THE CWA BRINGING
QUIET WEATHER TO THE AREA.
EXTENDED...A MAINLY DRY AND WARM WEATHER PATTERN CAN BE EXPECTED
LATE THIS WEEK THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE
BUILDS OVER THE REGION. A WEAK UPPER LEVEL DISTURBANCE AND COOL
FRONT PASSING THROUGH THE RIDGE COULD BRING A FEW SHOWERS AND STORMS
TO SOUTH CENTRAL SD THURSDAY. HIGHS THROUGH THE END OF THE WEEK WILL
BE IN THE 60S AND 70S...WITH THE WARMEST DAY LIKELY BEING SATURDAY.
COOLER AIR WILL PUSH INTO THE AREA SUNDAY AS AN UPPER TROUGH CROSSES
THE REGION. THIS WILL ALSO BRING CHANCES FOR PRECIPITATION EARLY
NEXT WEEK. LIKELY TO BEGIN BUILDING INTO THE WESTERN PORTIONS OF THE
AREA ON SUNDAY AS RIDGE SHIFTS TO THE EAST OF THE REGION.
&&
.AVIATION...18Z TAF UPDATE
A STRONG LOW PRESSURE SYSTEM WILL SWEEP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...BRINGING VERY STRONG WEST TO SOUTHWEST WINDS
ACROSS THE AREA. SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS TO 60 MPH
CAN BE EXPECTED. GUSTY WINDS WILL LINGER THROUGH TUESDAY MORNING
ACROSS MUCH OF WESTERN SD.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT AS THE SYSTEM MOVES THROUGH. SEVERE THUNDERSTORMS WILL
BE POSSIBLE EARLY THIS EVENING...MAINLY ACROSS NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA PLAINS.
&&
.FIRE WEATHER...A STRONG STORM SYSTEM WILL CROSS THE AREA
TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO PARTS OF AREA
THROUGH TONIGHT. A COLD FRONT WILL CROSS THE AREA LATE THIS
AFTERNOON INTO THIS EVENING BRINGING VERY STRONG WESTERLY WINDS.
THESE WINDS WILL GRADUALLY SHIFT TO THE NORTHWEST TONIGHT WHILE
DECREASING. HOWEVER THE VERY STRONG WINDS ACROSS NORTHWEST INTO
CENTRAL SOUTH DAKOTA WILL CONTINUE THROUGH THE DAY TUESDAY.
TEMPERATURES TUESDAY ARE EXPECTED TO RISE INTO THE UPPER 50S TO
UPPER 60S WHILE RELATIVE HUMIDITIES WILL DROP TO AS LOW AS 15
PERCENT. THESE CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ACROSS MUCH OF THE AREA THROUGH THIS EVENING...AND
AGAIN TUESDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR CENTRAL BLACK HILLS-
CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-
RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR BADLANDS AREA-
NORTHERN BLACK HILLS-NORTHWESTERN SOUTH DAKOTA PLAINS-
SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.
RED FLAG WARNING FROM 10 AM TO 6 PM MDT TUESDAY FOR BADLANDS
AREA-CENTRAL SOUTH DAKOTA PLAINS-NORTHERN BLACK HILLS-
NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTH CENTRAL SOUTH DAKOTA-
SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM MDT TUESDAY FOR
BENNETT-JACKSON.
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
MELLETTE-TODD-TRIPP.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR FALL RIVER.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
BUTTE-HAAKON-HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO
PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.
HIGH WIND WARNING UNTIL 6 PM MDT TUESDAY FOR NORTHERN FOOT HILLS-
STURGIS/PIEDMONT FOOT HILLS.
WY...HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR WYOMING BLACK HILLS.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WYOMING BLACK HILLS.
RED FLAG WARNING FROM 10 AM TO 6 PM MDT TUESDAY FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WYOMING BLACK HILLS.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR WESTON.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
NORTHEASTERN CROOK.
HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK.
&&
SHORT TERM...HELGESON
LONG TERM....CALDERON
AVIATION...CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1101 AM MDT MON MAR 26 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1101 AM MDT (1201 PM CDT) MON MAR 26 2012 ...HIGH WINDS WILL AFFECT THE ENTIRE AREA LATE THIS AFTERNOON THROUGH TUESDAY AFTERNOON... ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY THIS EVENING FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG SPRING STORM SYSTEM WILL MOVE FROM THE SOUTHERN ROCKIES TO THE NORTHERN PLAINS BY TUESDAY. IT WILL BRING A VARIETY OF HAZARDOUS WEATHER CONDITIONS TO NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND INTO THE EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THE BEST CHANCE OVER NORTHWESTERN SOUTH DAKOTA. STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP BEHIND THE COLD FRONT LATE THIS AFTERNOON AND EVENING ACROSS THE AREA. THE STRONG WINDS WILL CONTINUE INTO TUESDAY FOR NORTHWESTERN SOUTH DAKOTA. CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON INTO EARLY EVENING OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING WITH A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE LIKELY ACROSS THE NORTHWEST SOUTH DAKOTA PLAINS. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING WITH A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT MON MAR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST RAPID CITY AIRPORT 44.04N 103.06W
03/26/2012 M58 MPH PENNINGTON SD ASOS
&&
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 639 PM MDT MON MAR 26 2012 SDZ014-031-032-043-073-270145- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD- 639 PM MDT MON MAR 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHEASTERN MEADE...SOUTHWESTERN ZIEBACH...WESTERN HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 745 PM MDT... AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELM SPRINGS TO SCENIC...AND MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS AROUND 55 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... PHILIP... WASTA... PINNACLES RANGER STATION... WALL... CREIGHTON... QUINN... GRINDSTONE... COTTONWOOD... BRIDGER... BILLSBURG... MILESVILLE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 87 AND 122... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. STRONG WINDS WILL CONTINUE EVEN AFTER THE STORMS PASS. && LAT...LON 4472 10163 4404 10164 4371 10265 4437 10268 TIME...MOT...LOC 0039Z 242DEG 33KT 4431 10248 4381 10249 BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT MON MAR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM NON-TSTM WND GST 5 NE PORCUPINE 43.28N 102.26W
03/26/2012 M68 MPH SHANNON SD OTHER FEDERAL
USFS RAWS OBSERVATION
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT MON MAR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM NON-TSTM WND GST INTERIOR 43.73N 101.98W
03/26/2012 E80 MPH JACKSON SD FIRE DEPT/RESCUE
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 700 PM MDT MON MAR 26 2012 SDZ012>014-073-270145- BUTTE SD-NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD- 700 PM MDT MON MAR 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE...SOUTHWESTERN ZIEBACH AND EXTREME SOUTHEASTERN BUTTE COUNTIES UNTIL 745 PM MDT... AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF HEREFORD TO 5 MILES SOUTH OF WHITE OWL...AND MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... UNION CENTER... ENNING... WHITE OWL... PLAINVIEW... MARCUS... RED OWL... FAIRPOINT... HOWES... STONEVILLE... OPAL... RED SCAFFOLD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4501 10258 4471 10162 4438 10267 4448 10322 TIME...MOT...LOC 0100Z 225DEG 34KT 4455 10300 4454 10244 BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT MON MAR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM NON-TSTM WND GST PHILIP 44.05N 101.67W
03/26/2012 E60 MPH HAAKON SD LAW ENFORCEMENT
&&
KCLARKThe Rapid City radar (KUDX), 64 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364291.